Kansas, 2013Flash Flooding and Hail in Kansas, August 12, 2013
August 12, 2013 · NWS DDC · 16 events in 4 counties and zones
Thunderstorms developed north of a frontal boundary as a short wave trough moved out of the high plains of Colorado. Heavy rainfall in the Dodge City area caused local flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed north of a frontal boundary as a short wave trough moved out of the high plains of Colorado. Heavy rainfall in the Dodge City area caused local flash flooding. There was also flooding back into Gray county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 5:12 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 12, 5:12 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT Mon Aug 12 2013
...Updated aviation discussion...
.SYNOPSIS...
ISSUED AT 1025 AM CDT MON AUG 12 2013
Water vapor imagery and 12Z upper air analysis indicate a low
amplitude upper level ridge situated across the central and southern
Rockies with a westerly to northwesterly flow aloft downstream
across the western high plains. Near the surface, a weak frontal
boundary is pushing southward across southwest and central Kansas.
Surface dewpoints are primarily in the 60s(F) across southwest and
central Kansas with near 70F in south central Kansas.
&&
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 130 PM CDT MON AUG 12 2013
Short range models indicate the general westerly flow aloft
prevailing across the western high plains through the period.
Meanwhile, an upper level shortwave is projected to eject out of
the Rockies into the western high plains tonight bringing the
possibility for showers and thunderstorms to portions of western
Kansas into Tuesday. Ahead of the approaching shortwave, a weak
frontal boundary pushing south across western Kansas this afternoon
will move further south into Oklahoma and the Texas panhandle this
evening before stalling out. This will quickly return an easterly
upslope flow north of the boundary across western and central Kansas
with increased low level forcing in the vicinity of the boundary
closer to the Oklahoma border. As the shortwave kicks out this
evening, thunderstorms are expected to develop along the boundary
stretching across the Texas and Oklahoma panhandles then northwest
into southeastern Colorado. Enough instability exists with CAPE
values in excess of 1500 to 2000 J/KG to support strong to possibly
severe thunderstorms into the late overnight hours. Additionally,
heavy downpours can be expected with the strongest storms with
NAM/GFS model soundings showing precipitable water values near
one and a half inches. This could cause localized flooding.
As surface dewpoints remain anywhere from the upper 50s(F) to the
lower to mid 60s(F) tonight, look for lows down into the mid to
upper 60s(F) with the lower 70s(F) possible in south central Kansas.
Temperatures will certainly remain below normal Tuesday as cooler
air filters west-southwest within an upslope flow, not to mention
increased clouds/precip a likely factor limiting climbing
temperatures. Expect highs struggling to reach the 80s(F)
in some locations Tuesday afternoon.
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 218 PM CDT MON AUG 12 2013
As upper level ridging builds into the Intermountain West,
northwesterly upper level flow will prevail across the Plains into
Friday. Several ripples in the flow will bring slight chances for
showers and thunderstorms into western Kansas, mainly in the late
afternoons and evenings, into Friday Night. The upper level ridge
will slowly move east and weaken into the weekend with mainly dry
conditions and warming temperatures.
At the surface, broad high pressure will be found across the
Mississippi Valley into the Plains with a trough of low pressure
in the lee of the Rockies. Moist south to southeasterly surface
flow will prevail.
Overnight lows will gradually warm from the low 60s into the mid and
upper 60s by the weekend. Daytime highs will warm gradually from the
lower to mid 80s to around 85 to 90 by the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 612 PM CDT MON AUG 12 2013
Vfr conditions will prevail through the early evening hours. Areas
of showers and thunderstorms over east central Colorado could
possibly move into southwest Kansas and impact the Garden City and
Dodge City taf sites starting around 04z-06z. There is still a
lot of uncertainty at this time as to whether these storms will
continue that long into the evening hours so will carry VCTS at
Garden City and Dodge City for now. MVFR vsbys and cigs could
develop around Hays and Dodge City later tonight with mvfr cigs
possibly continuing at the taf sites into Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 65 82 62 82 / 60 60 30 20
GCK 65 80 63 80 / 60 60 40 30
EHA 65 82 63 81 / 50 60 40 40
LBL 65 82 64 82 / 50 60 40 30
HYS 65 80 60 80 / 60 40 40 20
P28 68 83 65 81 / 60 60 50 20
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...KRUSE
AVIATION...GERARD
Hazardous weather outlook, Aug 12, 3:49 AM CST, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT MON AUG 12 2013
KSZ030-031-043>046-061>066-074>081-084>090-131000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT MON AUG 12 2013 /349 AM MDT MON AUG 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE
AFTERNOON ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS MAY
BE SEVERE LATE THIS AFTERNOON THROUGH THE MID EVENING HOURS WITH
THE GREATEST THREAT BEING LARGE HAIL TO HALF DOLLAR IN SIZE AND
DAMAGING WIND GUSTS TO 65 MPH. BY LATE THIS EVENING AND INTO THE
OVERNIGHT HOURS...A LARGE AREA OF THUNDERSTORMS MAY EVOLVE WITH
THE THREAT TRANSITIONING OVER TO VERY HEAVY RAINFALL AND PERHAPS
SOME LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY
THROUGH WEDNESDAY ACROSS PORTIONS OF THE SOUTHWEST KANSAS REGION.
IT IS TOO EARLY TO DETERMINE WHAT THE GREATEST THREATS WILL BE
TUESDAY AND WEDNESDAY...HOWEVER HEAVY RAINFALL CAN BE EXPECTED GIVEN THE
VERY MOIST ATMOSPHERE IN PLACE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS JUST ABOUT ANYWHERE ACROSS THE SOUTHWEST KANSAS
REGION.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
UMSCHEID
In the hours before
Special weather statement, Aug 12, 7:36 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT MON AUG 12 2013
KSZ064-078-130215-
FORD-HODGEMAN-
836 PM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND SOUTHERN
HODGEMAN COUNTIES...
AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SPEARVILLE...MOVING EAST AT
10 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3814 9959 3785 9957 3784 10000 3807 10007
TIME...MOT...LOC 0136Z 261DEG 7KT 3795 9983
FINCH
Special weather statement, Aug 12, 7:43 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 12 2013
KSZ090-130230-
BARBER-
843 PM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY...
AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARDTNER...MOVING NORTHEAST
AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3699 9835 3699 9889 3703 9894 3729 9878
3722 9845 3708 9834 3700 9834
TIME...MOT...LOC 0143Z 232DEG 27KT 3699 9872
FINCHEvent by event
9 heavy rain, 4 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Ford
- When
- August 12, 7:56 PM CST
- Where
- Ford County, 0.88 mi NE of Dodge City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -100.010
At the Boot Hill Museum, a six inch diameter tree was blown down, a pop-out trailer was moved, a tee-pee was knocked down and a large sign was blown down by high wind.
Heavy Rain, Ford
- When
- August 12, 8:00 PM CST to 9:00 PM CST
- Where
- Ford County, 1.64 mi W of (Ddc)dodge City Arpt
- Reported by
- NWS Employee
- Coordinates
- 37.770, -100.000
Rainfall of 2.00 inches was reported.
Heavy Rain, Ford
- When
- August 12, 8:00 PM CST to 9:00 PM CST
- Where
- Ford County, Spearville
- Reported by
- Public
- Coordinates
- 37.850, -99.750
Rainfall of 3.0 inches was reported.
Heavy Rain, Ford
- When
- August 12, 8:00 PM CST to 9:00 PM CST
- Where
- Ford County, 1.29 mi WNW of (Ddc)dodge City Arpt
- Reported by
- Public
- Coordinates
- 37.780, -99.990
Rainfall of 3.30 inches was reported.
Heavy Rain, Ford
- When
- August 12, 8:00 PM CST to 9:00 PM CST
- Where
- Ford County, 1.49 mi NNE of Dodge City
- Reported by
- NWS Employee
- Coordinates
- 37.770, -100.010
Rainfall of 2.66 inches was reported.
Heavy Rain, Ford
- When
- August 12, 8:00 PM CST to 9:00 PM CST
- Where
- Ford County, 2.07 mi N of Dodge City
- Reported by
- Public
- Coordinates
- 37.780, -100.020
Rainfall of 2.80 inches was reported.
Heavy Rain, Gray
- When
- August 12, 8:00 PM CST to 9:00 PM CST
- Where
- Gray County, 2.07 mi S of Ingalls
- Reported by
- Public
- Coordinates
- 37.800, -100.450
Rainfall of 1.30 inches was reported.
Heavy Rain, Gray
- When
- August 12, 8:11 PM CST to 10:11 PM CST
- Where
- Gray County, 0.69 mi N of Cimarron
- Reported by
- Emergency Manager
- Coordinates
- 37.810, -100.350
Rainfall of 2.78 inches was reported.
Hail, Hodgeman
- When
- August 12, 8:28 PM CST
- Where
- Hodgeman County, 1.48 mi SSW of Hanston
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.100, -99.730
Flash Flood, Ford
- When
- August 12, 8:45 PM CST to 9:45 PM CST
- Where
- Ford County, 1.04 mi N of Dodge City to 0.16 mi N of Dodge City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.765, -100.020
Flash flooding was reported on 3rd avenue with several cars floating down the street.
Flash Flood, Gray
- When
- August 12, 9:00 PM CST to 10:00 PM CST
- Where
- Gray County, 0.7 mi NE of Cimarron to 0.82 mi NE of Cimarron
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.806, -100.339
Five to six inches of water covered highway 50 on the east side of Cimarron.
Heavy Rain, Ford
- When
- August 12, 9:00 PM CST to 10:00 PM CST
- Where
- Ford County, Spearville
- Reported by
- Public
- Coordinates
- 37.850, -99.750
Rainfall of 3.50 inches was reported.
Heavy Rain, Ford
- When
- August 12, 9:00 PM CST to 11:00 PM CST
- Where
- Ford County, 1.29 mi WNW of Dodge City
- Reported by
- Public
- Coordinates
- 37.760, -100.040
Rainfall of 4.67 inches was reported.
Flash Flood, Ford
- When
- August 12, 9:40 PM CST to 10:40 PM CST
- Where
- Ford County, 2.78 mi NNW of Kingsdown to 3.01 mi N of Kingsdown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.569, -99.762
Water was running over the road near the intersection of road 125 and Wirlwind road.
Hail, Pawnee
- When
- August 12, 9:40 PM CST
- Where
- Pawnee County, 0.69 mi N of Burdett Rucker Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.190, -99.530
Flash Flood, Ford
- When
- August 12, 10:35 PM CST to 11:35 PM CST
- Where
- Ford County, 8.66 mi NW of Bloom to 8.96 mi NW of Bloom
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -100.010
Ditches were overflowing onto highway 283 near wildfire road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Damaging Wind in Virginia, August 12, 2013$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476883, 476873, 476874, 476875, 476876, 476877, 476878, 476880, 476879, 476868, 476869, 476881, 476882, 476871, 476872, 476870.